Ask a doctor

Accutane After Laser Skin Peel

Hi i was wondering if i could start a regimen of Accutane after I had a Laser Skin peel. I had the Laser on feb 12 and and have seen some results but i still have two or three bumps on my forehead and chin. They seem to resemble Cystic acne (Either hard bumps or blood filled bumps unders the skin). Its not a severe case but these bumps have persisted for over a month. Other regular treatments don't do much. I had taken Accutane the summer of 2007 for one month and saw dramatic results were my acne was non existent for almost 6months. It is not an a severe case but want to rid off them. Can i take Accutune? if so whats the earliest i can start a small treatment? Will it help with Cystic Acne?

Doctor Answers (3)

Wait at least 6 months and talk with doctor before using Accutane after laser resurfacing

+1

Break outs are common after laser resurfacing. They are caused by skin debris and dead skin cells that block the pores and sebacious gland openings after laser resurfacing.

The best way to treat acne outbreaks after laser resurfacing is good exfoliation. I use microdermabrasion treatments and Retin A starting at 4-6 weeks after laser resurfacing. Sometimes I also use topical hydrocortisone cream to reduce inflammation.

Accutane inhibits the skins ability to heal and I would not use it during your recovery from laser resurfacing.


Boston Plastic Surgeon
4.5 out of 5 stars 29 reviews

Hold off Accutane for six months to be safe

+1
There is no hard evidence as to when Accutane may be taken after resurfacing. I’m not aware of anyone recommending more than one year, and probably six months is more than safe. It is more of a concern when Accutane is taken before the procedure as it may theoretically reduce the oil gland activity which might help healing. After the resurfacing though and the skin has healed, six months or so, there should not be a concern if the oil glands diminish.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Consider cortisone injections for cystic acne

+1

Another option for the cystic bumps on the forehead and chin would be cortisone injections. If your acne tends to get worse around the time of your menses, hormone-based therapies may be useful. Accutane generally is for severe acne that is not responsive to other therapies or actively scarring acne. Certainly, Accutane works for cystic acne. If you are a candidate for Accutane, however, you really should follow through with the full course because it decreases the risk of recurrence.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.